Acetaminophen Hepatotoxicity Outcome and Management

Acetaminophen is a widely used nonprescription analgesic and antipyretic medication for mild-to-moderate pain and fever.  Harmless at low doses, acetaminophen has direct hepatotoxic potential when taken as an overdose and can cause acute liver injury and death from acute liver failure.  Even in therapeutic doses, acetaminophen can cause transient serum aminotransferase elevations.

Background

Acetaminophen500mgAcetaminophen (a seet” a min’ oh fen), which is known as paracetamol in Europe, is an aminophenol that is believed to act centrally as an analgesic and antipyretic agent.  While technically a nonsteroidal antiinflammatory drug (NSAID), acetaminophen unlike typical NSAIDs (ibuprofen, naproxen, indomethacin) has only minor effects on tissue cyclooxygenase activity (Cox-1 and Cox-2) and appears to produce analgesia by increasing pain thresholds, perhaps through inhibition of the nitric oxide pathway which is activated by many pain neurotransmitter receptors.  Acetaminophen has lower antiinflammatory activity than aspirin or typical NSAIDs.  Acetaminophen is typically recommended for management of minor aches and pains from the common cold, viral and bacterial infections, sinusitis, headache, toothache, back ache, muscle strain, tendonitis, osteoarthritis, trauma or menstrual cramps.  Acetaminophen has been available as an over-the-counter preparation in the United States since 1960.  In 2011, an intravenous formulation of acetaminophen was approved in the United States for adults and children above the age of 2 years.  The recommended oral dose is 660 to 1000 mg every 4 to 6 hours, but should not to exceed 3 grams per day.  Multiple generic formulations of acetaminophen are available (e.g., Tylenol, Anacin Aspirin Free, Feverall, Neopap, Panadol and Tempra) in capsules or tablets of 330 or 500 mg each.  Liquid formulations for children are available in concentrations that vary from 15 to 100 mg/mL; the dosage in children should be carefully chosen and kept to less than 75 mg/kg/day.  In addition, acetaminophen is a frequent component in many over-the-counter and prescription combinations with decongestants and/or antihistamines for cold and allergy symptoms, or as a sleeping aid and with other analgesics (such as oxycodone, hydrocodone, dilaudid and codeine) for moderate-to-severe forms of pain.  Common products in the United States include:  Tylenol-PM, Nyquil, Darvocet, Vicodin, and many others.  Acetaminophen is one of the most commonly used medications in the United States and more than 25 billion doses are sold yearly.

Hepatotoxicity

Chronic therapy with acetaminophen in doses of 4 grams daily has been found to lead to transient elevations in serum aminotransferase levels in a proportion of subjects, generally starting after 3 to 7 days, and with peak values rising above 3-fold elevated in 39% of persons.  These elevations are generally asymptomatic and resolve rapidly with stopping therapy or reducing the dosage, and in some instances resolve even with continuation at full dose .

While acetaminophen has few side effects when used in therapeutic doses, recent reports suggest that its standard use can result in severe hypersensitivity reactions including Stevens Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN).  Both of these syndromes can be life-threatening and both may be accompanied by evidence of liver injury.  However, the hepatic involvement is usually mild and marked only by asymptomatic mild-to-moderate elevations in serum aminotransferase levels.

The best known form of hepatoxicity from acetaminophen is an acute, serious hepatocellular injury as a result of intentional or unintentional overdose.  The injury is due to a direct, toxic effect of the high doses of acetaminophen.  Acetaminophen hepatotoxicity most commonly arises after a suicide attempt using more than 7.5 grams (generally more than 15 grams) as a single overdose (Case 2).  Hepatic injury generally starts 24 to 72 hours after the ingestion with marked elevations in serum ALT and AST (often to above 2000 U/L), followed at 48 to 96 hours by clinical symptoms:  jaundice, confusion, hepatic failure and in some instances death.  Evidence of renal insufficiency is also common.  Serum aminotransferase levels fall promptly and recovery is rapid if the injury is not too severe.  Similar injury can occur with high therapeutic or supratherapeutic doses of acetaminophen given over several days for treatment of pain and not as a purposeful suicidal overdose (Case 3).  This form of acetaminophen hepatotoxicity is referred to as accidental or unintentional overdose, and usually occurs in patients who have been fasting, or are critically ill with a concurrent illness, alcoholism or malnutrition, or have preexisting chronic liver disease.  Some cases of unintentional overdose occur in patients taking acetaminophen in combinations with controlled substances (oxycodone, codeine), who take more than recommended amounts over several days in attempts to control pain or withdrawal symptoms. Instances of unintentional overdose in children are often due to errors in calculating the correct dosage or use of adult sized tablets instead of child or infant formulations.  Because acetaminophen is present in many products, both by prescription and over-the-counter, another problem occurs when a patient ingests full or high doses of several products unaware that several contain acetaminophen.

Mechanism of Injury

The mechanism of acetaminophen hepatotoxicity has been extensively analyzed in humans and in animal models.  Acetaminophen is largely converted to nontoxic glucuronate or sulfate conjugates and secreted in the urine.  A minor amount of acetaminophen is metabolized via the cytochrome P450 system to intermediates that can be toxic, particularly N-acetyl-p-benzoquinoneimine.  Ordinarily, this intermediate is rapidly conjugated to reduced glutathione, detoxified and secreted.  If levels of glutathione are low or the pathway is overwhelmed by high doses of acetaminophen, the reactive intermediate accumulates and binds to intracellular macromolecules that can lead to cell injury, usually through apoptotic pathways.  Factors that increase the metabolism of acetaminophen through the P450 system (certain drugs, chronic alcohol use) or that decrease the availability of glutathione (fasting, malnutrition, alcoholism) can predispose to acetaminophen toxicity.  Factors that affect downstream toxicity of acetaminophen metabolic intermediates may also affect toxicity.  These factors are important in designing therapies for acetaminophen hepatotoxicity.

Outcome and Management

The minor aminotransferase elevations that occur during chronic therapy with acetaminophen are rarely symptomatic, generally go undetected, resolve rapidly with discontinuation of acetaminophen and sometimes even with continuation at the same dose.  Such transient aminotransferase elevations do not appear to have lasting effects on the liver but can cause diagnostic confusion and lead to expensive or invasive interventions.  Acetaminophen overdose, in contrast, can cause a serious acute liver injury and hepatic failure that can result in death or need for emergency liver transplantation.  Currently, acetaminophen is the major cause of acute liver failure in the United States, Europe and Australia.  The liver injury from acetaminophen can be prevented or ameliorated by repletion of glutathione levels which can be accomplished with n-acetylcysteine (NAC), which is available in oral and intravenous forms and should be administered immediately upon diagnosis of acetaminophen overdose.  A nomogram (Rumack-Matthew Nomogram) to calculate the likelihood of liver injury from acetaminophen is available that plots acetaminophen plasma concentrations against the number of hours post-ingestion that the sample was taken.  Patients with plasma levels above the “treatment line” should receive either oral or intravenous NAC.  Details of administration and assistance can be obtained from the U.S. National Poison Center:  1-800-222-1222.  Patients who recover spontaneously from acetaminophen hepatotoxicity generally return to normal health without evidence of chronic liver injury.  The nomogram is less accurate in assessing risk with chronic or unintentional overdose.  Recently, tests for acetaminophen adducts have been developed that accurately reflect hepatic damage from acetaminophen overdose and are detectable after plasma acetaminophen levels fall into undetectable range.  Thus, the presence of acetaminophen adducts supports the diagnosis and their absence is a reliable in excluding acetaminophen as a cause of acute liver injury (if ALT levels are still elevated).

http://livertox.nih.gov/Acetaminophen.htm

Leave a Comment